+0  
 
0
81
8
avatar+176 

The temperature changed throughout a certain day at a steady rate of
- 3 ° C every hour. If it was -8° C sometime between 2 pm and 2:20
pm, then the temperature was 9° C in the time interval

 Feb 17, 2022
edited by MathyGoo13  Feb 17, 2022
 #1
avatar+36416 
+1

If the temp is changing  by  -3 C     every hour       and it only gets to  -8 C in the interval   2 - 2:20     it has not yet fallen to - 9 C     so the temp - 9 C is not in the interval given.

 Feb 18, 2022
 #2
avatar+36416 
+1

In 20 minutes after the temp changed to - 8   the temp will reach - 9

   this could occur   at    2:20   ( if  - 8 was at 2:00)   to   2:40   ( if temp was - 8 at 2:20)

                 so  -9   will happen somewhere from 2:20 to 2:40 ....   whenever 20 minutes after -8 C occurs

ElectricPavlov  Feb 18, 2022
 #3
avatar
0

Repost of MathyGoo13's repost and comment:  [ https://web2.0calc.com/questions/weather-problem ]

 

The temperature changed throughout a certain day at a steady rate of
- 3 ° C every hour. If it was -8° C sometime between 2 pm and 2:20
pm, then the temperature was 9° C in the time interval

 

(Electric Pavlov tried to answer this, but he made the mistake of thinking it said "-9 degrees" meaning his solution was wrong.)

Please answer on the original thread: https://web2.0calc.com/questions/question-on-average-rate-of-change

 Feb 19, 2022
 #4
avatar+2331 
+1

It’s easy to see why EP made a mistake. For standard formal English, this question is a poorly constructed if-then conditional question. ...It reads like a true or false question.

 

The conditional statement does not have an explicit question –it has an implied question.  (However, this form is common where English is an educational language.)

 

A much more clear form is: 

If it was -8° C sometime between 2 pm and 2:20 pm, then at what time interval was the temperature 9° C?

 

As you may see, the use of the word “what” and the phrase, “time interval,” and a question mark (?) makes this clearly a question, and clearly identifies what information the asker wants. 

 

This question is brain-dead, MathyGoo; you should be able to answer it yourself.  

If the temperature drops three (3) degrees per hour moving into the future, then it rises three (3) degrees per hour moving into the past. How many hours into the past are needed to elevate a temperature of -8 degrees to a temperature of 9 degrees? Then determine the time interval for this value. 

 

 

GA

--. .-

GingerAle  Feb 19, 2022
 #5
avatar+176 
+2

Darn - my only confusion is, sir - that 9 - (-8) = 17

But 17 is not a multiple of 3. 

 

17/3 = 5 and 2/3. 

What does that translate to?

What is '2/3'

 

That is what I'm looking for. 

Thanks!

MathyGoo13  Feb 20, 2022
 #6
avatar+117104 
+2

Hi  MathyGoo13,

I am glad that you are being persistent with asking for help, and saying you don't understand.  :)

It is what I encourage people to do.   I will take a look for you.

 

Now that i have done it, I don't think that this is a brain dead question at all.

I think questions like this can be really confusing. 

 

The temperature changed throughout a certain day at a steady rate of
- 3 ° C every hour. If it was -8° C sometime between 2 pm and 2:20
pm, then the temperature was 9° C in the time interval

 

2pm to 2:20pm        -8 degrees    (at some point)

1pm to 1:20pm        -8+3 = -5

12pm to 12:20pm        -5+3 = -2

11am to 11:20am        -2+3 = 1

10am to 10:20am        1+3 = 4

* 9am to 9:20am        4+3 = 7

* 8am to 8:20am        7+3 = 10

 

Ok, now what?

In an hour it decreases 3 degrees so in 20 minutes it decreases 1 degree.   (I am going forward in time now, its less confussing, I hope.)

 

so now I have

* 8am to 8:20am        7+3 = 10                  turns 10 degrees

8:20am to 8:40am        turns 9 degrees.

 

So it turns 9 degrees somewhere between 8:20 and 8:40 am   

 

-------------------

 

How could I have done this more quickly?

1 degree in 20 minutes

-8+ 17  = 9

17 lots of 20 minutes = 17/3hours  = 5 hours and 40 minutes

The start time was  2pm to 2:20pm

5 hours ago it was  9am to 9:20am

40 minutes before that was   8:20am to 8:40am

 

---------

 

I got the same answer 2 different ways.  That is always a good sign wink

 Feb 20, 2022
 #7
avatar+176 
+2

Oh wow

Melody, I really really really really apperciate it!! 

And, you are a great teacher! I know this because I understand the question now :)

😊😊😊😊😊

MathyGoo13  Feb 21, 2022
 #8
avatar+117104 
+1

Thanks!

You are very welcome MathyGoo13

Maths is my passion and I get great pleasure from teaching enthusiastic learners.   

So.. I appreciate you too :))

Melody  Feb 21, 2022
edited by Melody  Feb 21, 2022

31 Online Users